Kansas, 2020

Flash Flooding and Flooding in Kansas, May 14 to 15, 2020

May 14 to 15, 2020 · NWS ICT · 31 events in 11 counties and zones

Severe storms dropped lots of hail, produced sporadic wind damage, and also caused widespread flooding and areas of flash flooding on May 15th, 2020. 5 inches and the winds were between 60 and 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$300
Crop damage
$300
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe storms dropped lots of hail, produced sporadic wind damage, and also caused widespread flooding and areas of flash flooding on May 15th, 2020. Hail sized remained below 1.5 inches and the winds were between 60 and 70 mph. Unfortunately, a tree was blown across a roadway and an individual did not see the tree and crashed into it and lost his life.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 14, 5:43 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, May 14, 5:43 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT Thu May 14 2020

.MESOSCALE DISCUSSION...
Issued at 636 PM CDT Thu May 14 2020

Continue to watch storms develop across Chase county which is
indicative of edge of the cap. Visibility satellite loop shows low
southeast of KGBD, near Hudson. Thinking main chances for storms will
be across Flint Hills and then into southeast KS during the
night. There is also a small chance for remnants of northeast CO
storms moving into central KS late tonight, but timing is a
suspect suspect. Considerable uncertainty with expected elevated
storms that several models develop in the 0600-0900 UTC time
frame as low level jet increases convergence over boundary.
Uncertainty stems from the variability in jet/boundary
intersection, which has been considerable over the past couple of
days.  -Howerton

&&

.SYNOPSIS...
Issued at 330 PM CDT Thu May 14 2020

A trough  is set up in the Plains with a secondary one off of the
West Coast. The front associated with this system straddles from
southern Iowa to central Kansas into southwest Kansas. After a
cloudy day yesterday, the sun came out today. Temperatures rose to
the 70s for most of the eastern half of the state with even the
lower 80s along the Kansas and Oklahoma border. Attention turns to
thunderstorm potential along the front this afternoon through
tonight.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 330 PM CDT Thu May 14 2020

Highlights:

1) Strong and severe thunderstorms southeast of KS Turnpike this
evening and tonight

2) Strong to severe thunderstorms late tonight into early Friday in
portions of south central Kansas

3) Flooding including flash flooding

4) Thunderstorm potential Friday and Saturday

Challenges:

1) Precipitation chances/coverage Friday

2) Rainfall amounts and respective flooding issues

3) Strength of convection on Friday and Saturday

Changes:
1) Precipitation chances and respective timing
2) Slight increase in temps in central Kansas on Friday

Headline: Flash Flood Watch this evening thru Saturday afternoon in
portions of south central and southeast Kansas

An active period will occur the next couple days with thunderstorms
anticipated this evening thru Saturday. There is concern for severe
storms especially this evening thru tonight with the possibility of
hail up to golf ball size and 60 mph winds which maintains the same
message as the last few forecasts. The movement of the front
mentioned in the Synopsis section is expected to be the driving
force for convective development as the instability rises especially
east of the Kansas Turnpike this afternoon and evening with 0-3km MUCAPE
of 3-4.5k J/kg and modest shear of 30-40kts at 0-6km. It is
questionable if the storms could develop well out ahead of the
front; CAMs are suggesting this may be a possibility, but the
better chances definitely appear closer to the front. As mentioned
in the previous discussion, it appears the convective mode would
be multicell with potential supercells more likely in northeast
Kansas and Missouri. There does appear to be somewhat of a linear
component later on. Initial development may be close to 4PM in
northeast Kansas with increasing coverage closer to the Flint
Hills around 7PM.

Thunderstorms are expected to back build further west into
central and south central portions of the state tonight into early
Friday as the front continues to track southeast. This front is
moving slow which would enhance the flooding threat with storms
staying closer to that boundary. There could be strong to severe
storms mainly southeast of Kansas Highway 61 or southeast of a
line from McPherson to Hutchinson to Pratt. Similar hazards are
anticipated with hail up to golf ball size and 60 mph winds.

The concern for flash flooding is on the uptick this evening as
moisture continues to surge northeast with a focus in eastern
Kansas. Rainfall totals the past seven days have ranged from 3 to
above 5 inches in the Flint Hills. Additional convection could
produce another 1 to 3 inches in well saturated areas with locally
higher amounts possible the next couple of days. The Flash Flood
Watch appears to be in line with the highest area of expected
rainfall. Please see the hydrology section for more information.

Friday afternoon - The better instability again looks like it will
stay further to the south which would reduce the severe thunderstorm
threat, but this is dependent on which model you decide is the most
representative. There are suggestions by the RAP and GFS that CAPE
will climb near 3k J/kg with 20-30kts of 0-6km bulk shear in the
afternoon and evening hours along the Kansas/Oklahoma border.
However, longevity of the morning activity could compromise the
environment as well. At this point, the lean is possible strong
thunderstorms with maybe some that approach severe criteria.
Confidence is not high for this time period in regards to the
strength of the storms.

Saturday - The last day of this active period will be Saturday; the
secondary wave which is just off the West Coast is expected to set
up along the Front Range late Friday then move through the Plains on
Saturday. This will bring another round of showers and thunderstorms
across the area. Some of the thunderstorms could be strong to severe
potentially in south central and southeast Kansas. Stay tuned for
updates on Friday and Saturday.

.LONG TERM...(Monday through Thursday)
Issued at 330 PM CDT Thu May 14 2020

Highlights: Quieter and warmer

An active week will be followed by a much quieter one as a ridge
moves in Sunday through the middle of next week. The mid and upper
levels form an Omega block pattern for the first part of the week
across the CONUS. After the wet week, it will be nice to have a
period to dry out. High temperatures are forecast to be in the 70s
for Sunday and Monday then to the low to mid 80s by Wednesday.
Seasonal normals are in the mid 70s. Low temperatures should stay in
the 50s. Take advantage of those outdoor activities if you are able
during this window.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 636 PM CDT Thu May 14 2020

Main concern is the timing and location of storms throughout most
of the forecast. While chances are possible for most of the
period, will limit thunderstorm to the high probability
sites/time. The chance highest after midnight in KCNU and very
late tonight at KICT and KHUT. Amount of lingering precipitation
will be highly dependent on orientation of boundary and low level
jet, items which models have not handled well of late. Expect
ceilings to become MVFR where there is persistent rain/upslope
flow towards daybreak and briefly in thunderstorms. -Howerton

&&

.HYDROLOGY...
Issued at 330 PM CDT Thu May 14 2020

Flash Flood Watch from 6PM tonight thru 7PM Saturday

Multiple rounds of showers and thunderstorms through this week which
are expected to continue into Saturday only amplify the flooding
threat. The highest rainfall totals in the last seven days have been
across southern Kansas with 3-5 inches with locally higher amounts
especially in the Flint Hills. As moisture transport increases
tonight along with the precipitable water values of 1.25-1.75
inches, flooding is going to become a greater concern especially in
the Flint Hills and areas to the east. The slow moving front will
not help. Flooding and flash flooding very well may occur tonight
and possibly the next couple of days in the low lying areas and in
towns. While only a few river points are forecast to rise into
action or flood stage at this time, there very well could be more
depending on how much rain falls within the respective basins.
Please stay weather aware and heed any road closures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  76  63  78 /  80  70  60  70
Hutchinson      62  73  61  76 /  80  50  60  50
Newton          63  73  62  75 /  80  60  70  70
ElDorado        64  75  62  77 /  80  70  70  80
Winfield-KWLD   66  78  64  79 /  80  70  60  70
Russell         57  74  57  75 /  60  40  70  40
Great Bend      59  71  59  76 /  80  40  60  40
Salina          60  75  61  75 /  30  50  70  60
McPherson       61  73  61  75 /  80  50  70  60
Coffeyville     66  75  65  79 /  90  90  70  90
Chanute         64  76  64  77 /  80  80  70  90
Iola            64  76  64  77 /  80  70  70  90
Parsons-KPPF    66  76  64  78 /  80  80  70  90

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday evening for KSZ069>072-083-
092>096-098>100.

&&

MESOSCALE...PJH
SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...PJH
HYDROLOGY...VJP
Hazardous weather outlook, May 14, 3:05 PM CST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
405 PM CDT Thu May 14 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
405 PM CDT Thu May 14 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong and severe storms will develop this evening impacting
locations along and east of the Kansas Turnpike. The strongest
storms will be capable of producing golf ball sized hail, damaging
winds of 60 mph, and a brief tornado.

Thunderstorms are expected to expand in coverage this evening and
overnight impacting much of south central and southeast Kansas. The
strongest storms will be capable of producing golf ball sized hail,
damaging winds of 60 mph and heavy rainfall.

Heavy rain may produce localized flooding and rises on rivers and
creeks. See latest Flash Flood Watch for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The threat for strong to severe storms will remain in the forecast
for Friday and Saturday. With multiple rounds of thunderstorms
expected, the risk of flooding could linger into the weekend. See
latest Flash Flood Watch for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening especially along and
east of the Kansas Turnpike from Matfield Green to Kansas City.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 14, 6:26 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
726 PM CDT Thu May 14 2020

KSZ053-150100-
Chase KS-
726 PM CDT Thu May 14 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  North central Chase County in east central Kansas...

* Until 800 PM CDT.

* At 726 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northwest of Strong City...
  moving northeast at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hymer, Tallgrass Prairie and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3839 9660 3847 9672 3852 9669 3852 9638
TIME...MOT...LOC 0026Z 224DEG 22KT 3848 9663

KLEINSASSER
Special weather statement, May 14, 6:35 PM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
735 PM CDT Thu May 14 2020

KSZ049-150100-
Saline KS-
735 PM CDT Thu May 14 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Saline County in central Kansas...

* Until 800 PM CDT.

* At 734 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Assaria, or 7 miles northeast
  of Lindsborg...moving northeast at 15 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Assaria, Gypsum and Bridgeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3861 9768 3870 9772 3881 9747 3861 9737
TIME...MOT...LOC 0035Z 245DEG 11KT 3867 9761

KLEINSASSER
Special weather statement, May 14, 6:57 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
757 PM CDT Thu May 14 2020

KSZ049-150130-
Saline KS-
757 PM CDT Thu May 14 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Saline County in central Kansas...

* Until 830 PM CDT.

* At 755 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Gypsum, or 11 miles northeast
  of Lindsborg...moving east at 15 mph.

Pea to dime size hail and winds up to 50 mph are possible.

* Locations impacted include...
  Gypsum and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3861 9737 3861 9756 3874 9759 3881 9737
TIME...MOT...LOC 0056Z 256DEG 14KT 3867 9750

KLEINSASSER
Special weather statement, May 14, 7:17 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
817 PM CDT Thu May 14 2020

KSZ053-150145-
Chase KS-
817 PM CDT Thu May 14 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Chase County in east central Kansas...

* Until 845 PM CDT.

* At 815 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles northwest of Strong City...
  moving northeast at 35 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hymer, Tallgrass Prairie and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3848 9635 3845 9636 3841 9659 3850 9671
      3852 9667 3852 9636
TIME...MOT...LOC 0117Z 246DEG 31KT 3848 9658

KLEINSASSER
Special weather statement, May 14, 8:12 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
912 PM CDT Thu May 14 2020

KSZ052-053-150245-
Marion KS-Chase KS-
912 PM CDT Thu May 14 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Marion County in central Kansas...
  Northwestern Chase County in east central Kansas...

* Until 945 PM CDT.

* At 910 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Lincolnville to near Marion...and moving east at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Marion, Florence, Lincolnville, Lost Springs, Cedar Point, Hymer,
  Pilsen and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3852 9693 3852 9659 3816 9685 3821 9720
      3861 9699 3861 9693
TIME...MOT...LOC 0212Z 263DEG 24KT 3847 9690 3829 9704

KLEINSASSER
Special weather statement, May 14, 8:41 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
941 PM CDT Thu May 14 2020

KSZ069-150315-
Butler KS-
941 PM CDT Thu May 14 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...

* Until 1015 PM CDT.

* At 940 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles east of Elbing, or 8 miles
  southeast of Peabody...moving east at 40 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Elbing and Burns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3797 9715 3809 9715 3809 9665 3793 9667
TIME...MOT...LOC 0241Z 265DEG 36KT 3807 9701

KLEINSASSER

The radar

The Wichita radar (KICT), 69 km away, was scanning. The volume nearest the first event began at 03:05 UTC.

Open the radar archive at this moment

Event by event

11 hail, 10 heavy rain, 4 flash flood, 3 thunderstorm wind, 3 flood. Local standard time, as filed.

Hail, Marion

When
May 14, 9:08 PM CST to 9:09 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
38.090, -96.890

Hail, Chase

When
May 14, 9:18 PM CST to 9:19 PM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.370, -96.540

Lots of hail was reported.

Hail, Butler

When
May 14, 11:33 PM CST to 11:34 PM CST
Where
Butler County, 0.69 mi N of Augusta
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.690, -96.980

Hail was covering the ground.

Hail, Butler

When
May 15, 12:15 AM CST to 12:16 AM CST
Where
Butler County, 2.07 mi S of Rose Hill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.540, -97.130

Hail, Butler

When
May 15, 12:15 AM CST to 12:16 AM CST
Where
Butler County, 1.64 mi E of Rose Hill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.570, -97.100

Hail, Butler

When
May 15, 12:26 AM CST to 12:27 AM CST
Where
Butler County, Rose Hill
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.570, -97.130

Hail, Allen

When
May 15, 12:30 AM CST to 12:31 AM CST
Where
Allen County, 0.69 mi N of Iola
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.930, -95.400

Location was on the north side of town.

Hail, Allen

When
May 15, 12:36 AM CST to 12:37 AM CST
Where
Allen County, 2.14 mi SSE of Gas
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.890, -95.340

Thunderstorm Wind, Allen

When
May 15, 12:36 AM CST to 12:37 AM CST
Where
Allen County, 2.14 mi SSE of Gas
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.890, -95.340

This was an estimated wind gust.

Thunderstorm Wind, Elk

When
May 15, 1:24 AM CST to 1:25 AM CST
Where
Elk County, 0.55 mi E of Howard
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.470, -96.260

This was an estimated wind gust.

Thunderstorm Wind, Butler

When
May 15, 1:30 AM CST to 1:31 AM CST
Where
Butler County, 2.82 mi ESE of Rose Hill
Measured
52 kt (60 mph) estimated gust
Deaths
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
37.560, -97.080

Thunderstorm winds downed a tree over the road near SW 180th and SW Indianola Rd sometime prior to 5 am. I driver of a pick up apparently did not see the downed tree and drove into it, which proved fatal.

Hail, Harvey

When
May 15, 4:06 AM CST to 4:07 AM CST
Where
Harvey County, 3.05 mi WSW of Halstead
Measured
0.75 in hail
Reported by
Public
Coordinates
37.980, -97.570

Report was relayed via Mping.

Hail, Neosho

When
May 15, 4:31 AM CST to 4:32 AM CST
Where
Neosho County, 5.64 mi S of Thayer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.400, -95.500

Reported along highway 169.

Hail, Harvey

When
May 15, 5:02 AM CST to 5:03 AM CST
Where
Harvey County, Sedgwick
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.920, -97.430

The report was relayed via Twitter.

Heavy Rain, Butler

When
May 15, 6:00 AM CST
Where
Butler County, 0.55 mi E of Augusta
Reported by
CoCoRaHS
Coordinates
37.680, -96.970

This was a 24 hour rainfall report.

Flood, Sedgwick

When
May 15, 6:12 AM CST to 11:00 AM CST
Where
Sedgwick County, 0.97 mi ESE of Bentley to 5.7 mi NNW of Clearwater
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.875, -97.503

A few roads were closed in normal low water crossing areas. Four mile creek being one of them.

Flash Flood, Butler

When
May 15, 6:27 AM CST to 11:09 AM CST
Where
Butler County, 1.39 mi E of El Dorado to 2.8 mi WNW of El Dorado
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.821, -96.845

Significant street flooding occurred in the city of Augusta closing one road on the west side of town. Street flooding in El Dorado was also reported with a couple of vehicles stranded in the high water. One water rescue was reported.

Heavy Rain, Butler

When
May 15, 6:40 AM CST
Where
Butler County, 1.49 mi SSE of El Dorado
Reported by
Public
Coordinates
37.800, -96.860

This was a 24 hour rainfall report of 3.25 inches.

Flood, Wilson

When
May 15, 7:19 AM CST to 11:00 AM CST
Where
Wilson County, 4.99 mi E of Neodesha to 5.01 mi NE of Lafontaine
Cause
Heavy Rain
Reported by
Public
Coordinates
37.420, -95.590

Several rural roads were flooded due to rains up to 3 inches.

Flood, Neosho

When
May 15, 8:00 AM CST to 1:00 PM CST
Where
Neosho County, 4.41 mi SW of (Cnu)johnson Arpt Ch to 4.26 mi NW of Thayer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.630, -95.542

Many rural roads have been reported as flooded across the southern half of the county.

Heavy Rain, Butler

When
May 15, 8:00 AM CST
Where
Butler County, 0.55 mi W of Towanda
Reported by
COOP Observer
Coordinates
37.800, -97.010

This was a 24 hour rainfall report of 3.27 inches.

Heavy Rain, Butler

When
May 15, 8:00 AM CST
Where
Butler County, 0.55 mi E of El Dorado
Reported by
Public
Coordinates
37.820, -96.860

This was a 24 hour rainfall report of 3.50 inches.

Flash Flood, Montgomery

When
May 15, 8:37 AM CST to 11:55 AM CST
Where
Montgomery County, 1.41 mi NNW of Independence to 2.63 mi SSW of Independence
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.250, -95.726

Several rural roads were flooded across the county. In the town of Independence, Whiskey Creek flooded areas near several homes along North 19th and 15th streets. It was reported that 2 feet of water was surrounding the homes.

Heavy Rain, Montgomery

When
May 15, 9:00 AM CST
Where
Montgomery County, 0.69 mi N of Elk City Lake
Reported by
COOP Observer
Coordinates
37.280, -95.800

This was a 24 hour rainfall report of 4.16 inches.

Heavy Rain, Labette

When
May 15, 9:13 AM CST
Where
Labette County, 1.1 mi E of Parsons Tri City Arp
Reported by
ASOS
Coordinates
37.330, -95.500

This was a 24 hour rainfall report of 3.18 inches.

Heavy Rain, Montgomery

When
May 15, 9:18 AM CST
Where
Montgomery County, 1.38 mi S of Coffeyville Arpt
Reported by
ASOS
Coordinates
37.080, -95.570

This was a 24 hour rainfall report of 3.17 inches.

Heavy Rain, Elk

When
May 15, 9:24 AM CST
Where
Elk County, 3.37 mi WSW of Elk Falls
Reported by
Public
Coordinates
37.360, -96.240

Measured rainfall since 345 am was 5.00 inches.

Flash Flood, Elk

When
May 15, 9:45 AM CST to 11:09 AM CST
Where
Elk County, 1.55 mi NW of Elk Falls to 2.29 mi N of Longton
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.385, -96.201

Highway 160 was closed from the highway 160/99 intersection across all of Elk County to the Montgomery county line.

Heavy Rain, Neosho

When
May 15, 10:40 AM CST
Where
Neosho County, 0.88 mi NE of Thayer
Reported by
Emergency Manager
Coordinates
37.490, -95.470

Measured amount since midnight of 4.5 inches.

Heavy Rain, Neosho

When
May 15, 10:45 AM CST
Where
Neosho County, 6.24 mi S of Thayer
Reported by
Emergency Manager
Coordinates
37.390, -95.470

Measured amount since midnight of 4.75 inches.

Flash Flood, Labette

When
May 15, 12:55 PM CST to 6:07 PM CST
Where
Labette County, 3.3 mi SE of Parsons to 4.43 mi NE of Parsons
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.316, -95.228

Several water rescues were reported across the county primarily in the Parsons area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Butler2020-05-15MaleVehicle/Towed TrailerIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888155, 888156, 888158, 888159, 888160, 888161, 888162, 888165, 888190, 888193, 888186, 888166, 888167, 888168, 888169, 888150, 888135, 888172, 888151, 888154, 888173, 888174, 888139, 888175, 888176, 888177, 888179, 888140, 888180, 888181, 888143.